• Previous Article
    Orbital and asymptotic stability of a train of peakons for the Novikov equation
  • DCDS Home
  • This Issue
  • Next Article
    Strong blow-up instability for standing wave solutions to the system of the quadratic nonlinear Klein-Gordon equations
May  2021, 41(5): 2447-2474. doi: 10.3934/dcds.2020371

Stabilizability in optimization problems with unbounded data

1. 

Dipartimento di Scienze di Base e Applicate per l'Ingegneria, Sapienza Università di Roma, Via Scarpa, 16, Roma 00181, Italy

2. 

Dipartimento di Matematica "Tullio Levi-Civita", Università di Padova, Via Trieste, 63, Padova 35121, Italy

* Corresponding author

Received  April 2020 Revised  September 2020 Published  May 2021 Early access  November 2020

Fund Project: This research is partially supported by the Padua University grant SID 2018 "Controllability, stabilizability and infimun gaps for control systems", prot. BIRD 187147, and by the INdAM-GNAMPA Project 2020 "Extended control problems: gap, higher order conditions and Lyapunov functions"

In this paper we extend the notions of sample and Euler stabilizability to a set of a control system to a wide class of systems with unbounded controls, which includes nonlinear control-polynomial systems. In particular, we allow discontinuous stabilizing feedbacks, which are unbounded approaching the target. As a consequence, sampling trajectories may present a chattering behaviour and Euler solutions have in general an impulsive character. We also associate to the control system a cost and provide sufficient conditions, based on the existence of a special Lyapunov function, which allow for the existence of a stabilizing feedback that keeps the cost of all sampling and Euler solutions starting from the same point below the same value, in a uniform way.

Citation: Anna Chiara Lai, Monica Motta. Stabilizability in optimization problems with unbounded data. Discrete & Continuous Dynamical Systems, 2021, 41 (5) : 2447-2474. doi: 10.3934/dcds.2020371
References:
[1]

Z. Artstein, Stabilization with relaxed controls, Nonlinear Anal., 7 (1983), 1163-1173.  doi: 10.1016/0362-546X(83)90049-4.  Google Scholar

[2]

A. Bressan and F. Rampazzo, Moving constraints as stabilizing controls in classical mechanics, Arch. Ration. Mech. Anal., 196 (2010), 97-141.  doi: 10.1007/s00205-009-0237-6.  Google Scholar

[3]

R. W. Brockett, Asymptotic stability and feedback stabilization, Differential Geometric Control Theory, 27 (1983), 181-191.   Google Scholar

[4]

P. Cannarsa and C. Sinestrari, Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control, Progress in Nonlinear Differential Equations and their Applications, 58. Birkhäuser Boston, Inc., Boston, MA, 2004.  Google Scholar

[5]

L. Cesari, Optimization Theory and Applications, Problems with ordinary differential equations. Applications of Mathematics, (New York), 17. Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4613-8165-5.  Google Scholar

[6]

F. H. ClarkeYu. S. LedyaevL. Rifford and R. J. Stern, Feedback stabilization and Lyapunov functions, SIAM J. Control Optim., 39 (2000), 25-48.  doi: 10.1137/S0363012999352297.  Google Scholar

[7]

F. H. ClarkeY. S. LedyaevE. D. Sontag and A. I. Subbotin, Asymptotic controllability implies feedback stabilization, IEEE Trans. Automat. Control, 42 (1997), 1394-1407.  doi: 10.1109/9.633828.  Google Scholar

[8]

F. H. Clarke, Yu. S. Ledyaev, R. J. Stern and P. R. Wolenski, Nonsmooth Analysis and Control Theory, Graduate Texts in Mathematics, 178. Springer-Verlag, New York, 1998.  Google Scholar

[9]

J.-M. Coron and L. Rosier, A relation between continuous time-varying and discontinuous feedback stabilization, J. Math. Systems Estim. Control, 4 (1994), 67-84.   Google Scholar

[10]

S. N. DashkovskiĭD. V. Efimov and È. D. Sontag, Input-to-state stability and related properties of systems, Autom. Remote Control, 72 (2011), 1579-1614.  doi: 10.1134/S0005117911080017.  Google Scholar

[11]

H. Federer, Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153 Springer-Verlag New York Inc., New York, 1969.  Google Scholar

[12]

D. Yu. KaramzinV. A. de OliveiraF. L. Pereira and G. N. Silva, On some extension of optimal control theory, Eur. J. Control, 20 (2014), 284-291.  doi: 10.1016/j.ejcon.2014.09.003.  Google Scholar

[13]

C. M. Kellett and A. R. Teel, Uniform asymptotic controllability to a set implies locally Lipschitz control-Lyapunov function, Proceedings of the 39th IEEE Conference on Decision and Control, 4 (2000), 3994-3999.  doi: 10.1109/CDC.2000.912339.  Google Scholar

[14]

N. N. Krasovskiĭ and A. I. Subbotin, Game-Theoretical Control Problems, Springer-Verlag, New York, 1988.  Google Scholar

[15]

A. C. Lai and M. Motta, Stabilizability in optimal control, NoDEA Nonlinear Differential Equations Appl., 27 (2020), Paper No. 41, 32 pp. doi: 10.1007/s00030-020-00647-7.  Google Scholar

[16]

A. C. Lai and M. Motta, Stabilizability in impulsive optimization problems, Proceedings of the 11th IFAC Symposium on Nonlinear Control Systems, NOLCOS, Vienna, IFAC-PapersOnLine, 52 (2019), 352–357. Google Scholar

[17]

A. C. LaiM. Motta and F. Rampazzo, Minimum restraint functions for unbounded dynamics: General and control-polynomial systems, Pure and Applied Functional Analysis, 1 (2016), 583-612.   Google Scholar

[18]

M. MalisoffL. Rifford and E. Sontag, Global asymptotic controllability implies input-to-state stabilization, SIAM J. Control Optim., 42 (2004), 2221-2238.  doi: 10.1137/S0363012903422333.  Google Scholar

[19]

M. Motta and F. Rampazzo, Asymptotic controllability and optimal control, Journal of Differential Equations, 254 (2013), 2744-2763.  doi: 10.1016/j.jde.2013.01.006.  Google Scholar

[20]

M. Motta and C. Sartori, On asymptotic exit-time control problems lacking coercivity, ESAIM Control Optim. Calc. Var., 20 (2014), 957-982.  doi: 10.1051/cocv/2014003.  Google Scholar

[21]

M. Motta and C. Sartori, Uniqueness results for boundary value problems arising from finite fuel and other singular and unbounded stochastic control problems, Discrete Contin. Dyn. Syst., 21 (2008), 513-535.  doi: 10.3934/dcds.2008.21.513.  Google Scholar

[22]

F. Rampazzo and C. Sartori, Hamilton-Jacobi-Bellman equations with fast gradient-dependence, Indiana Univ. Math. J., 49 (2000), 1043-1077.  doi: 10.1512/iumj.2000.49.1736.  Google Scholar

[23]

L. Rifford, Existence of Lipschitz and semiconcave control-Lyapunov functions, SIAM J. Control Optim., 39 (2000), 1043-1064.  doi: 10.1137/S0363012999356039.  Google Scholar

[24]

L. Rifford, Semiconcave control-Lyapunov functions and stabilizing feedbacks, SIAM J. Control Optim., 41 (2002), 659-681.  doi: 10.1137/S0363012900375342.  Google Scholar

[25]

E. P. Ryan, On Brockett's condition for smooth stabilizability and its necessity in a context of nonsmooth feedback, SIAM J. Control Optim., 32 (1994), 1597-1604.  doi: 10.1137/S0363012992235432.  Google Scholar

[26]

E. D. Sontag, A Lyapunov-like characterization of asymptotic controllability, SIAM J. Control Optim., 21 (1983), 462-471.  doi: 10.1137/0321028.  Google Scholar

[27]

E. Sontag and H. J. Sussmann, Nonsmooth control-Lyapunov functions, Proceedings of the IEEE Conference on Decision and Control, 3 (1995), 2799-2805.  doi: 10.1109/CDC.1995.478542.  Google Scholar

[28]

E. Sontag and Y. Wang, Various results concerning set input-to-state stability, Proc. 34th IEEE Conf. Decision and Control, New Orleans, December, (1995), 1330–1335. Google Scholar

[29]

R. Vinter, Optimal Control, Birkhäuser, Boston, 2000.  Google Scholar

show all references

References:
[1]

Z. Artstein, Stabilization with relaxed controls, Nonlinear Anal., 7 (1983), 1163-1173.  doi: 10.1016/0362-546X(83)90049-4.  Google Scholar

[2]

A. Bressan and F. Rampazzo, Moving constraints as stabilizing controls in classical mechanics, Arch. Ration. Mech. Anal., 196 (2010), 97-141.  doi: 10.1007/s00205-009-0237-6.  Google Scholar

[3]

R. W. Brockett, Asymptotic stability and feedback stabilization, Differential Geometric Control Theory, 27 (1983), 181-191.   Google Scholar

[4]

P. Cannarsa and C. Sinestrari, Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control, Progress in Nonlinear Differential Equations and their Applications, 58. Birkhäuser Boston, Inc., Boston, MA, 2004.  Google Scholar

[5]

L. Cesari, Optimization Theory and Applications, Problems with ordinary differential equations. Applications of Mathematics, (New York), 17. Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4613-8165-5.  Google Scholar

[6]

F. H. ClarkeYu. S. LedyaevL. Rifford and R. J. Stern, Feedback stabilization and Lyapunov functions, SIAM J. Control Optim., 39 (2000), 25-48.  doi: 10.1137/S0363012999352297.  Google Scholar

[7]

F. H. ClarkeY. S. LedyaevE. D. Sontag and A. I. Subbotin, Asymptotic controllability implies feedback stabilization, IEEE Trans. Automat. Control, 42 (1997), 1394-1407.  doi: 10.1109/9.633828.  Google Scholar

[8]

F. H. Clarke, Yu. S. Ledyaev, R. J. Stern and P. R. Wolenski, Nonsmooth Analysis and Control Theory, Graduate Texts in Mathematics, 178. Springer-Verlag, New York, 1998.  Google Scholar

[9]

J.-M. Coron and L. Rosier, A relation between continuous time-varying and discontinuous feedback stabilization, J. Math. Systems Estim. Control, 4 (1994), 67-84.   Google Scholar

[10]

S. N. DashkovskiĭD. V. Efimov and È. D. Sontag, Input-to-state stability and related properties of systems, Autom. Remote Control, 72 (2011), 1579-1614.  doi: 10.1134/S0005117911080017.  Google Scholar

[11]

H. Federer, Geometric Measure Theory, Die Grundlehren der mathematischen Wissenschaften, Band 153 Springer-Verlag New York Inc., New York, 1969.  Google Scholar

[12]

D. Yu. KaramzinV. A. de OliveiraF. L. Pereira and G. N. Silva, On some extension of optimal control theory, Eur. J. Control, 20 (2014), 284-291.  doi: 10.1016/j.ejcon.2014.09.003.  Google Scholar

[13]

C. M. Kellett and A. R. Teel, Uniform asymptotic controllability to a set implies locally Lipschitz control-Lyapunov function, Proceedings of the 39th IEEE Conference on Decision and Control, 4 (2000), 3994-3999.  doi: 10.1109/CDC.2000.912339.  Google Scholar

[14]

N. N. Krasovskiĭ and A. I. Subbotin, Game-Theoretical Control Problems, Springer-Verlag, New York, 1988.  Google Scholar

[15]

A. C. Lai and M. Motta, Stabilizability in optimal control, NoDEA Nonlinear Differential Equations Appl., 27 (2020), Paper No. 41, 32 pp. doi: 10.1007/s00030-020-00647-7.  Google Scholar

[16]

A. C. Lai and M. Motta, Stabilizability in impulsive optimization problems, Proceedings of the 11th IFAC Symposium on Nonlinear Control Systems, NOLCOS, Vienna, IFAC-PapersOnLine, 52 (2019), 352–357. Google Scholar

[17]

A. C. LaiM. Motta and F. Rampazzo, Minimum restraint functions for unbounded dynamics: General and control-polynomial systems, Pure and Applied Functional Analysis, 1 (2016), 583-612.   Google Scholar

[18]

M. MalisoffL. Rifford and E. Sontag, Global asymptotic controllability implies input-to-state stabilization, SIAM J. Control Optim., 42 (2004), 2221-2238.  doi: 10.1137/S0363012903422333.  Google Scholar

[19]

M. Motta and F. Rampazzo, Asymptotic controllability and optimal control, Journal of Differential Equations, 254 (2013), 2744-2763.  doi: 10.1016/j.jde.2013.01.006.  Google Scholar

[20]

M. Motta and C. Sartori, On asymptotic exit-time control problems lacking coercivity, ESAIM Control Optim. Calc. Var., 20 (2014), 957-982.  doi: 10.1051/cocv/2014003.  Google Scholar

[21]

M. Motta and C. Sartori, Uniqueness results for boundary value problems arising from finite fuel and other singular and unbounded stochastic control problems, Discrete Contin. Dyn. Syst., 21 (2008), 513-535.  doi: 10.3934/dcds.2008.21.513.  Google Scholar

[22]

F. Rampazzo and C. Sartori, Hamilton-Jacobi-Bellman equations with fast gradient-dependence, Indiana Univ. Math. J., 49 (2000), 1043-1077.  doi: 10.1512/iumj.2000.49.1736.  Google Scholar

[23]

L. Rifford, Existence of Lipschitz and semiconcave control-Lyapunov functions, SIAM J. Control Optim., 39 (2000), 1043-1064.  doi: 10.1137/S0363012999356039.  Google Scholar

[24]

L. Rifford, Semiconcave control-Lyapunov functions and stabilizing feedbacks, SIAM J. Control Optim., 41 (2002), 659-681.  doi: 10.1137/S0363012900375342.  Google Scholar

[25]

E. P. Ryan, On Brockett's condition for smooth stabilizability and its necessity in a context of nonsmooth feedback, SIAM J. Control Optim., 32 (1994), 1597-1604.  doi: 10.1137/S0363012992235432.  Google Scholar

[26]

E. D. Sontag, A Lyapunov-like characterization of asymptotic controllability, SIAM J. Control Optim., 21 (1983), 462-471.  doi: 10.1137/0321028.  Google Scholar

[27]

E. Sontag and H. J. Sussmann, Nonsmooth control-Lyapunov functions, Proceedings of the IEEE Conference on Decision and Control, 3 (1995), 2799-2805.  doi: 10.1109/CDC.1995.478542.  Google Scholar

[28]

E. Sontag and Y. Wang, Various results concerning set input-to-state stability, Proc. 34th IEEE Conf. Decision and Control, New Orleans, December, (1995), 1330–1335. Google Scholar

[29]

R. Vinter, Optimal Control, Birkhäuser, Boston, 2000.  Google Scholar

[1]

Piermarco Cannarsa, Cristina Pignotti, Carlo Sinestrari. Semiconcavity for optimal control problems with exit time. Discrete & Continuous Dynamical Systems, 2000, 6 (4) : 975-997. doi: 10.3934/dcds.2000.6.975

[2]

M. Motta, C. Sartori. Exit time problems for nonlinear unbounded control systems. Discrete & Continuous Dynamical Systems, 1999, 5 (1) : 137-156. doi: 10.3934/dcds.1999.5.137

[3]

N. U. Ahmed. Existence of optimal output feedback control law for a class of uncertain infinite dimensional stochastic systems: A direct approach. Evolution Equations & Control Theory, 2012, 1 (2) : 235-250. doi: 10.3934/eect.2012.1.235

[4]

Michael Basin, Pablo Rodriguez-Ramirez. An optimal impulsive control regulator for linear systems. Numerical Algebra, Control & Optimization, 2011, 1 (2) : 275-282. doi: 10.3934/naco.2011.1.275

[5]

Ran Dong, Xuerong Mao. Asymptotic stabilization of continuous-time periodic stochastic systems by feedback control based on periodic discrete-time observations. Mathematical Control & Related Fields, 2020, 10 (4) : 715-734. doi: 10.3934/mcrf.2020017

[6]

Changjun Yu, Shuxuan Su, Yanqin Bai. On the optimal control problems with characteristic time control constraints. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021021

[7]

Hongwei Lou, Junjie Wen, Yashan Xu. Time optimal control problems for some non-smooth systems. Mathematical Control & Related Fields, 2014, 4 (3) : 289-314. doi: 10.3934/mcrf.2014.4.289

[8]

Victor Kozyakin. Minimax joint spectral radius and stabilizability of discrete-time linear switching control systems. Discrete & Continuous Dynamical Systems - B, 2019, 24 (8) : 3537-3556. doi: 10.3934/dcdsb.2018277

[9]

Luong V. Nguyen. A note on optimality conditions for optimal exit time problems. Mathematical Control & Related Fields, 2015, 5 (2) : 291-303. doi: 10.3934/mcrf.2015.5.291

[10]

C.Z. Wu, K. L. Teo. Global impulsive optimal control computation. Journal of Industrial & Management Optimization, 2006, 2 (4) : 435-450. doi: 10.3934/jimo.2006.2.435

[11]

Stepan Sorokin, Maxim Staritsyn. Feedback necessary optimality conditions for a class of terminally constrained state-linear variational problems inspired by impulsive control. Numerical Algebra, Control & Optimization, 2017, 7 (2) : 201-210. doi: 10.3934/naco.2017014

[12]

Qi Lü, Tianxiao Wang, Xu Zhang. Characterization of optimal feedback for stochastic linear quadratic control problems. Probability, Uncertainty and Quantitative Risk, 2017, 2 (0) : 11-. doi: 10.1186/s41546-017-0022-7

[13]

Biao Zeng. Existence results for fractional impulsive delay feedback control systems with Caputo fractional derivatives. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021001

[14]

Piermarco Cannarsa, Carlo Sinestrari. On a class of nonlinear time optimal control problems. Discrete & Continuous Dynamical Systems, 1995, 1 (2) : 285-300. doi: 10.3934/dcds.1995.1.285

[15]

Changzhi Wu, Kok Lay Teo, Volker Rehbock. Optimal control of piecewise affine systems with piecewise affine state feedback. Journal of Industrial & Management Optimization, 2009, 5 (4) : 737-747. doi: 10.3934/jimo.2009.5.737

[16]

Y. Gong, X. Xiang. A class of optimal control problems of systems governed by the first order linear dynamic equations on time scales. Journal of Industrial & Management Optimization, 2009, 5 (1) : 1-10. doi: 10.3934/jimo.2009.5.1

[17]

Guirong Jiang, Qishao Lu. The dynamics of a Prey-Predator model with impulsive state feedback control. Discrete & Continuous Dynamical Systems - B, 2006, 6 (6) : 1301-1320. doi: 10.3934/dcdsb.2006.6.1301

[18]

Meng Zhang, Kaiyuan Liu, Lansun Chen, Zeyu Li. State feedback impulsive control of computer worm and virus with saturated incidence. Mathematical Biosciences & Engineering, 2018, 15 (6) : 1465-1478. doi: 10.3934/mbe.2018067

[19]

Monica Motta, Caterina Sartori. Asymptotic problems in optimal control with a vanishing Lagrangian and unbounded data. Discrete & Continuous Dynamical Systems, 2015, 35 (9) : 4527-4552. doi: 10.3934/dcds.2015.35.4527

[20]

Maciej Smołka. Asymptotic behaviour of optimal solutions of control problems governed by inclusions. Discrete & Continuous Dynamical Systems, 1998, 4 (4) : 641-652. doi: 10.3934/dcds.1998.4.641

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (120)
  • HTML views (167)
  • Cited by (0)

Other articles
by authors

[Back to Top]